A research team has found that stopping dual antiplatelet therapy (DAPT) and converting to Ticagrelor monotherapy in acute coronary syndrome (ACS) patients can lower the risk of significant bleeding without increasing the risk of ischemia.
|From left, Yonsei University College of Medicine Professors Jang Yang-soo, Kim Byeong-keuk, and Hong Sung-jin|
ACS is an illness in which the coronary artery is severely blocked, and the blood supply to the heart becomes insufficient due to blood clots or vascular contractile substance secreted from the coagulation. Patients can die of ACS if they do not receive treatment on time.
Treatment with drug-eluting stents for ACS patients has a significantly lower recurrence rate than conventional non-drug metal stents.
The recurrence rate of treatment with a stent without an eluting drug is 20 to 30 percent, but the average rate of drug-eluting stent therapy is 5 to 10 percent ranging from six months to one year.
Yonsei University College of Medicine research team compared the effects of Ticagrelor monotherapy and combination treatment of aspirin with an antiplatelet drug P2Y12 inhibitor after stent insertion.
After three months of DAPT, the research team stopped injecting aspirin to 1,527 of 3,056 ACS patients early and applied Ticagrelor monotherapy while continuing DAPT to other 1,529 patients.
The study showed that the monotherapy could obtain a net adverse clinical benefit (NACE) by reducing major bleeding without causing ischemia than 12 months of DAPT.
The incidence of NACE in Ticagrelor monotherapy group after three months of DAPT was 3.9 percent, and 5.9 percent in the group that kept DAPT for 12 months.
Also, bleeding occurred 1.7 percent in the Ticagrelor monotherapy group, while three percent of the group with 12 months of DAPT experienced it.
“We have confirmed that stopping aspiring early significantly lowered the possibility of bleeding in ACS patients who underwent drug-eluting stent treatment and took standard treatment method,” Professor Jang Yang-soo said.
<© Korea Biomedical Review, All rights reserved.>